Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Pocatello, ID

April 13, 2011Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 13, 2011, 2:30 PM MDT for Butte County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2011, 2:30 PM MDT (20:30 UTC)
Expired
Apr 13, 2011, 2:58 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Butte County, ID

The radar

The Pocatello radar (KSFX), 57 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS55 KPIH 132030
SVRPIH
IDC023-132100-
/O.NEW.KPIH.SV.W.0005.110413T2030Z-110413T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
230 PM MDT WED APR 13 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF SOUTHWEST INL...

* UNTIL 300 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF SOUTHWEST
  INL...AND MOVING NORTH AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   SOUTHWEST INL...

LAT...LON 4335 11337 4337 11336 4337 11338 4364 11325
      4354 11297 4328 11317 4328 11322
TIME...MOT...LOC 2029Z 196DEG 22KT 4340 11322

$$
2 follow-up statements
717 
WWUS55 KPIH 132044
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
244 PM MDT WED APR 13 2011

IDC023-132100-
/O.CON.KPIH.SV.W.0005.000000T0000Z-110413T2100Z/
BUTTE ID-
244 PM MDT WED APR 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL BUTTE COUNTY...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF BUTTE
CITY...OR 12 MILES SOUTHWEST OF SOUTHWEST INL...MOVING NORTH AT 25
MPH.

LOCATIONS AFFECTED INCLUDE...BUTTE CITY AND SOUTHWEST INL.

LAT...LON 4335 11337 4337 11336 4337 11338 4364 11325
      4354 11297 4328 11317 4328 11322
TIME...MOT...LOC 2043Z 196DEG 22KT 4348 11319

$$
937 
WWUS55 KPIH 132058
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
258 PM MDT WED APR 13 2011

IDC023-132108-
/O.CAN.KPIH.SV.W.0005.000000T0000Z-110413T2100Z/
BUTTE ID-
258 PM MDT WED APR 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUTTE COUNTY IS
CANCELLED...

LOCATIONS AFFECTED INCLUDE...BUTTE CITY.

LAT...LON 4335 11337 4337 11336 4337 11338 4364 11325
      4354 11297 4328 11317 4328 11322
TIME...MOT...LOC 2058Z 196DEG 22KT 4357 11315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:40 PM MDT, 50 minutes earlier.

Area forecast discussion, Apr 13, 1:40 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT WED APR 13 2011

.SHORT TERM...STRONG 700MG FRONTOGENESIS SHOWN IN THE GFS MOVING FROM
TWIN FALLS TO BEAR LAKE AREA THIS AFTERNOON. STILL LOOKS
QUESTIONABLE IF THUNDERSTORMS COULD BE SEVERE BUT INSTABILITY
PARAMETERS ARE REASONABLY DECENT FOR AN EARLY APRIL EVENT. PRE
FRONTAL LAPSE RATES CLOSE TO 8 C/KM. SATELLITE IMAGERY SHOWS
LIFTED INDICES BECOMING NEGATIVE NEAR THE DEVELOPING SURFACE FRONT
CLOSE TO JACKPOT NEVADA AND LIGHTNING DETECTION INDICATED A COUPLE
OF STRIKES IN THAT AREA THE PAST HOUR. ADDED SMALL HAIL AND GUSTY
WINDS TO THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. FRONT
SHOULD PASS BURLEY ABOUT 330 PM...POCATELLO 430-500 PM. SHARP POST
FRONTAL SURFACE PRESSURE GRADIENT DEVELOPS TONIGHT IN THE EASTERN
MAGIC VALLEY AND LOWER SNAKE PLAIN. A WIND ADVISORY WAS ISSUED
VALID 9 PM TO NOON THURSDAY.

A WEB CAM TRAINED ON A SNOW STAKE AT SUN VALLEY SHOWS ACCUMULATION
OF 2 INCHES IN AN HOUR AN A HALF AND SUPPORTS TOTAL ACCUMULATION
AT UPPER ELEVATIONS NEAR 6 INCHES BY THE TIME THE MAIN
PRECIPITATION BAND MOVES EAST. CHALLIS REPORTS 1.5 INCH SNOW. SNOW
HAS OVERSPREAD WILLOW CREEK SUMMIT ON HIGHWAY 93.

A FAIRLY FLAT RIDGE PREVAILS OVER FORECAST AREA THURSDAY THROUGH
EARLY FRIDAY WITH SOME MOUNTAIN SHOWERS MOSTLY NORTHERN CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS FOLLOWED BY ANOTHER MOIST
SURGE OFF THE PACIFIC FRIDAY NIGHT AND SATURDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
GENERALLY ZONAL FLOW BRINGING IN SHOTS OF PACIFIC MOISTURE THROUGH
THE WEEKEND.  MAY GET A BIT OF UPPER LEVEL TROF EARLY NEXT WEEK WITH
SLIGHTLY COOLER TEMPERATURES AND GRIDS INDICATE THIS.  GFS KEEPS
MORE PRECIPITATION IN THE REGION MAINLY IN THE SOUTH THAN THE
EUROPEAN WHICH IS MAINLY DRY MONDAY BUT IT TOO HAS SOME PRECIPITATION
TUESDAY AND WEDNESDAY.  DID NOT CHANGE GRIDS WHICH HAD LOW CHANCES
THROUGH THE EXTENDED.  GENERALLY SLIGHTLY COLDER THAN SEASONAL
NORMALS THROUGH THE LONG TERM PERIOD INTO NEXT WEDNESDAY.
GK

&&

.AVIATION...COLD FRONT NEAR BURLEY AND EXPECT ISOLATED THUNDERSTORMS
MAINLY NEAR THE BURLEY AIRPORT THIS AFTERNOON.  EXPECT WIDESPREAD
PRECIPITATION BEHIND THE COLD FRONT AND EXPECT MVFR AND AN OCCASIONAL
IFR CEILINGS IN THE RAIN.  SUN HAS BEEN BETWEEN 1 AND 3 THOUSAND FEET
ALL DAY WITH PERIODS OF RAIN.  HAVE STRONG SOUTHERLY WINDS AT PIH
AND IDA AHEAD OF THE FRONT AND EXPECT 20 TO 30 KNOT WEST TO
SOUTHWEST WINDS BEHIND THE FRONT OVERNIGHT AND THURSDAY MORNING AT
BYI...PIH AND IDA.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT THURSDAY
IDZ017-021.

&&
Hazardous weather outlook, Apr 13, 3:42 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
342 AM MDT WED APR 13 2011

IDZ017>025-031-032-140945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
342 AM MDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RAIN AND SNOW SHOWERS ALONG WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING TO EASTERN IDAHO. SNOW
ACCUMULATIONS WILL BE CONFINED TO AREAS AT OR ABOVE 6000FT WITH
ANYWHERE FROM AN INCH TO UPWARDS OF 4-6 INCHES ON HIGHER PEAKS BY
MORNING. SNOW LEVELS WILL LOWER TO VALLEY FLOORS OVERNIGHT. STRONG
WINDS WILL DEVELOP WITH 10-20 MPH SUSTAINED IN MANY AREAS...WITH
UP TO 30 MPH ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS. THE STRONGEST WINDS WILL BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS IN THE MORNING HOURS TOMORROW WILL SLOWLY DIMINISH.
10-20 MPH SUSTAINED INITIALLY ARE FORECAST WITH AROUND 30 MPH
ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN HIGHLANDS.
OTHERWISE...SHOWERS ARE FORECAST MAINLY FOR THE CENTRAL AND EASTERN
MOUNTAINS WITH LITTLE TO NO CHANCE ELSEWHERE.

THE NEXT SYSTEM WILL BRING PRECIPITATION AND WINDS TO EASTERN
IDAHO OVER THE WEEKEND. THIS PATTERN HAS THE POTENTIAL FOR
FOR BRINGING MUCH WARMER AIR INTO THE AREA. THIS IS EXPECTED TO
BRING A COMBINATION OF SNOWMELT AND RAINFALL ON TOP OF
THIS...LEADING TO HIGH WATER LEVELS. THE POSSIBILITY EXISTS FOR
SOME OF AREA RIVERS AND STREAMS TO REACH BANKFULL OR EVEN FLOOD ESPECIALLY
BY EARLY NEXT WEEK. IF YOU HAVE INTERESTS ALONG AND AROUND AREA
WATERWAYS IN THE COMING DAYS...PLEASE STAY TUNED TO THE LATEST
WEATHER AND HYDROLOGIC FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Apr 13, 12:34 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1234 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     SNOW             WSW CHALLIS             44.50N 114.23W
04/13/2011  E1.5 INCH        CUSTER             ID   TRAINED SPOTTER

            TOTAL SINCE 10 AM THIS MORNING - PAVED SURFACES WET

&&

CHATTINGS
Special weather statement, Apr 13, 1:38 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
138 PM MDT WED APR 13 2011

IDZ017-021-132015-
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
138 PM MDT WED APR 13 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EXTREME NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 215 PM MDT

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINIDOKA..MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL EASTERN MINIDOKA COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...

LAT...LON 4313 11342 4303 11312 4260 11344 4268 11366
TIME...MOT...LOC 1937Z 205DEG 22KT 4273 11350
Local storm report, Apr 13, 1:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 ESE KIMAMA            42.79N 113.67W
04/13/2011  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Apr 13, 1:48 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
148 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             SW MINIDOKA             42.75N 113.49W
04/13/2011  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

CHATTINGS
Special weather statement, Apr 13, 2:22 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
222 PM MDT WED APR 13 2011

IDZ020-032-132100-
BUTTE ID-
222 PM MDT WED APR 13 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 300 PM MDT

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CRATERS OF MOON..MOVING NORTH AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BUTTE CITY...

LAT...LON 4332 11337 4337 11336 4337 11341 4337 11342
      4370 11326 4363 11296 4328 11314 4328 11326
TIME...MOT...LOC 2022Z 194DEG 24KT 4340 11329

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:59 AM MDTWind AdvisoryPIH25 hr
Apr 13, 1:38 PM MDTSpecial Weather StatementPIHMinidoka37 min
Apr 13, 2:22 PM MDTSpecial Weather StatementPIHButte38 min
Apr 13, 3:39 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Clark, Jefferson51 min
Apr 13, 4:20 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
Apr 13, 5:24 PM MDTSpecial Weather StatementPIHOneida66 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.